Alert archive / Tennessee / Flash Flood Warnings in 2009
Flash Flood Warning 52, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jul 15, 2009, 10:29 PM CDT for Overton County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2009, 10:29 PM CDT (03:29 UTC)
- Expired
- Jul 16, 2009, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Overton County, TN
The radar
The Nashville radar (KOHX), 117 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 11:00 PM CDT | FLASH FLOOD | 5 S Livingston, TN | HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY |
| Jul 15, 11:05 PM CDT | FLASH FLOOD | Livingston, TN | OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1388 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KOHX 160329
FFWOHX
TNC133-160615-
/O.NEW.KOHX.FF.W.0052.090716T0329Z-090716T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1029 PM CDT WED JUL 15 2009
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN OVERTON COUNTY IN MIDDLE TENNESSEE...
THIS INCLUDES THE CITY OF LIVINGSTON...
* UNTIL 115 AM CDT
* AT 1028 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS MOVING SOUTHEAST AT 15 MPH ALONG
AND SOUTH OF A HILHAM TO ROCKY RIDGE LINE. THESE THUNDERSTORMS
HAVE PRODUCED HOURLY RAINFALL AMOUNTS OF UP TO 3 INCHES BETWEEN
STATE ROAD 111 AND STATE ROAD 84 AND UP TO 4 INCHES OVER A THREE
HOUR PERIOD IN THIS AREA ALSO PER DOPPLER RADAR ESTIMATES. AT
LEAST AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL IS EXPECTED OVER
THESE AREAS IN THE NEXT COUPLE OF HOURS.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3640 8512 3636 8511 3631 8512 3621 8508
3615 8512 3618 8524 3622 8533 3623 8533
3623 8535 3628 8546 3634 8549 3641 8548
$$
31/JBW1 follow-up statement
000
WGUS74 KOHX 160431
FFSOHX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 PM CDT WED JUL 15 2009
TNC133-160615-
/O.CON.KOHX.FF.W.0052.000000T0000Z-090430T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OVERTON TN-
1131 PM CDT WED JUL 15 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM CDT FOR
SOUTHERN OVERTON COUNTY...
AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING FROM THUNDERSTORMS MOVING SOUTHEAST AT 30
MPH ALONG AND SOUTH OF A HILHAM TO ROCKY RIDGE LINE. THESE
THUNDERSTORMS CONTINUE TO PRODUCE HOURLY RAINFALL AMOUNTS OF UP TO
3 INCHES BETWEEN STATE ROAD 111 AND STATE ROAD 84 AND TOTAL RAINFALL
AMOUNTS OF UP TO 5.6 INCHES PER DOPPLER RADAR AND SATELLITE BASED
ESTIMATES IN THIS AREA ALSO.
OAK STREET IN THE CITY OF LIVINGSTON HAS BEEN CLOSED DUE TO
FLOODING. STATE ROUTE 42 IS IMPASSIBLE IN SOUTHERN PORTIONS OF THE
COUNTY DUE TO FLOODING ALSO. AN ADDITIONAL ONE TO TWO INCHES OF
RAINFALL IS EXPECTED OVER THESE AREAS IN THE NEXT COUPLE OF HOURS.
THESE THUNDERSTORMS THAT HAVE PRODUCED THIS FLASH FLOODING WILL BE
NEAR CLIFF SPRINGS BY MIDNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3640 8512 3636 8511 3631 8512 3621 8508
3615 8512 3618 8524 3622 8533 3623 8533
3623 8535 3628 8546 3634 8549 3641 8548
$$
31/JBWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:21 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 15, 9:21 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 921 PM CDT WED JUL 15 2009 .DISCUSSION...SHOWERS AND STORMS HAVE WEAKENED WITH THE STRONGEST ACTIVITY NOW OVER WAYNE COUNTY. NEVERTHELESS...MODERATE RAINFALL AND A FEW EMBEDDED TSTMS EXTENDS WESTWARD INTO WESTERN TN. WILL CONTINUE WITH THE HIGH POPS BUT REMOVE THE REFERENCE TO TIMING AS STORMS HAVE POPPED UP ACROSS THE NORTHERN PLATEAU. WILL ALSO REMOVE REFERENCE TO SEVERE STORMS AS INSTABILITIES HAVE BACKED OFF FOR THE NIGHT. UPDATE OUT SHORTLY. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, Jul 15, 2:15 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CDT WED JUL 15 2009 TNZ005>011-022>034-056>066-075-077>080-093>095-161130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 215 PM CDT WED JUL 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS...LARGE HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION. SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING. 72/MED
In the hours before
Special weather statement, Jul 15, 5:04 PM CDT, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 504 PM CDT WED JUL 15 2009 TNZ022-024-025-056-057-059-060-152300- BENTON-DICKSON-HICKMAN-HUMPHREYS-MAURY-PERRY-WILLIAMSON- 504 PM CDT WED JUL 15 2009 ...ISOLATED THUNDERSTORMS...SOME STRONG...WILL AFFECT PARTS OF BENTON...DICKSON...HICKMAN...HUMPHREYS...MAURY...PERRY AND WILLIAMSON COUNTIES... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ISOLATED THUNDERSTORMS OVER PARTS OF WESTERN MIDDLE TENNESSEE. SOME WERE STRONG...INCLUDING THOSE JUST WEST OF FRANKLIN...AND OVER EASTERN PARTS OF HUMPHREYS COUNTY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS OF 40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS...DANGEROUS LIGHTNING STRIKES...AND POSSIBLY HAIL. 19
Local storm report, Jul 15, 6:46 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
646 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
&&
21Special weather statement, Jul 15, 7:43 PM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 743 PM CDT WED JUL 15 2009 TNZ005>009-022>029-056>062-075-093>095-160345- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-BENTON-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY- HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-BEDFORD-WAYNE- LAWRENCE-GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CAMDEN...ERIN...WAVERLY...DICKSON... ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...LEBANON... MOUNT JULIET...HARTSVILLE...LINDEN...LOBELVILLE...CENTERVILLE... HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG... MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI 743 PM CDT WED JUL 15 2009 STRONG TO SEVERE THUNDERSTORMS MOVING EAST FROM WESTERN TN... AT 740 PM...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM MAYFIELD KY THROUGH TRENTON TN...SW TO COVINGTON TN. THIS ACTIVITY IS MOVING TO THE EAST AT 40 MPH AND WILL REACH WESTERN PORTIONS OF MIDDLE TN BETWEEN 815 PM AND 915 PM. AS THIS ACTIVITY OVERSPREADS WESTERN AREAS OF THE MID STATE THIS EVENING...STRONG TO SEVERE TSTMS WILL BE POSSIBLE. HIGH WINDS WITH TORRENTIAL DOWNPOURS AND SOME FLOODING CAN BE EXPECTED... ALONG WITH FREQUENT CLOUD TO GROUND LIGHTENING. STAY TUNED FOR FURTHER UPDATES. 21
Local storm report, Jul 15, 9:10 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
910 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
&&
21Special weather statement, Jul 15, 9:47 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 947 PM CDT WED JUL 15 2009 TNZ010-011-033-034-066-160400- CLAY-CUMBERLAND-FENTRESS-OVERTON-PICKETT- 947 PM CDT WED JUL 15 2009 ...STRONG THUNDERSTORMS WERE AFFECTING CLAY...CUMBERLAND... FENTRESS...OVERTON...AND PICKETT COUNTIES... AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS....MOVING EAST AT 20 MPH...ACROSS CLAY...CUMBERLAND...FENTRESS...OVERTON...AND PICKETT COUNTIES. BRIEF WIND GUSTS OF 40 TO 50 MPH...AS WELL AS TORRENTIAL DOWNPOURS... AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. STAY TUNED FOR FURTHER UPDATES. 31/JBW
Local storm report, Jul 15, 9:59 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 7 SW CLARKSVILLE 36.49N 87.44W
07/15/2009 MONTGOMERY TN LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
07/15/2009 CHEATHAM TN LAW ENFORCEMENT
TREE DOWN
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
&&
JBWThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:10 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 35 min |
| Jul 15, 7:20 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 40 min |
| Jul 15, 7:54 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 21 min |
| Jul 15, 8:24 PM CDT | Flash Flood Warning | OHX | Perry | 111 min |
| Jul 15, 8:33 PM CDT | Severe Thunderstorm Warning | OHX | Perry | 57 min |
| Jul 15, 9:04 PM CDT | Flash Flood Warning | OHX | Benton | 2 hr |
| Jul 15, 9:31 PM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Perry, Wayne | 104 min |
| Jul 15, 10:34 PM CDT | Severe Thunderstorm Warning | OHX | Overton | 31 min |
| Jul 15, 10:47 PM CDT | Severe Thunderstorm Warning | OHX | Bedford | 23 min |
| Jul 15, 11:48 PM CDT | Flash Flood Warning | OHX | Clay | 3 hr |
| Jul 16, 12:07 AM CDT | Flash Flood Warning | OHX | Putnam | 3 hr |
| Jul 16, 12:19 AM CDT | Flash Flood Warning | OHX | Jackson, Overton | 2 hr |
| Jul 16, 5:01 AM CDT | Flash Flood Warning | OHX | Lawrence | 3 hr |
| Jul 16, 5:31 AM CDT | Flash Flood Warning | OHX | Giles | 119 min |
| Jul 16, 6:13 AM CDT | Flash Flood Warning | OHX | Lawrence, Lewis, Perry, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.